Alert archive / New Mexico / River Flood Warnings in 2014
River Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Sep 19, 2014, 8:06 AM MDT for Eddy County, New Mexico. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2014, 8:06 AM MDT (14:06 UTC)
- Expired
- Sep 19, 2014, 8:38 PM MDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black River 5 miles W of Malaga (MLAN5). The gauge peaked at 18.09 ft at Sep 19, 2014, 6:00 AM MDT.
- Action stage
- 12 ft
- Minor stage
- 18 ft
- Moderate stage
- 21 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08405500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
331
WGUS44 KMAF 191406
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 AM CDT FRI SEP 19 2014
...The National Weather Service in Midland has issued a flood warning
for the following rivers in New Mexico...Texas...
Pecos River at Malaga 10S affecting Eddy...Loving and Reeves
Counties
Black River above Black River Malaga 5W affecting Eddy County
Heavy rainfall over the last 48 hours has resulted in flooding on
the Pecos and Black Rivers in Eddy County in southeast New Mexico.
At 8 am MDT, rainfall continued over Eddy County, but was decreasing.
However, runoff from moderate to heavy rainfall since 2 am MDT will
keep both rivers above flood stage into this afternoon before the
water begins to recede. Additional heavy rainfall is possible, so
these rivers may rise again later today or tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued
&&
NMC015-TXC301-389-200445-
/O.NEW.KMAF.FL.W.0013.140919T1406Z-140920T0445Z/
/RBFN5.1.ER.140919T1236Z.140919T1400Z.140919T1645Z.NO/
906 AM CDT FRI SEP 19 2014
The National Weather Service in has issued a
* Flood Warning for
the Pecos River at Malaga 10S.
* until this evening, or until the warning is cancelled.
* At 8AM Friday the stage was 21.7 feet (6.6 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 20.0 feet (6.1 meters).
* Forecast...The river will continue rising to near 22.7 feet (6.9
meters) by late this morning. The river will fall below flood
stage late this morning.
This crest compares to a previous crest of 23.3 feet (7.1 meters) on
Oct 8 1954.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Sat Sat
1PM 7PM 1AM 7AM
Malaga 10S 19.0 20.0 21.7 Fri 8 AM 18.8 9.5 6.1 5.2
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Sat Sat
1PM 7PM 1AM 7AM
Malaga 10S 5.8 6.1 6.6 Fri 8 AM 5.7 2.9 1.9 1.6
&&
LAT...LON 3213 10412 3211 10395 3205 10392 3203 10410 3207 10411
$$
NMC015-200238-
/O.NEW.KMAF.FL.W.0014.140919T1406Z-140920T0238Z/
/MLAN5.1.ER.140919T1158Z.140919T1400Z.140919T1438Z.NO/
906 AM CDT FRI SEP 19 2014
The National Weather Service in has issued a
* Flood Warning for
the Black River above Black River Malaga 5W.
* until this evening, or until the warning is cancelled.
* At 8AM Friday the stage was 10.5 feet (3.2 meters).
* flooding is forecast.
* Flood stage is 18.0 feet (5.5 meters).
* Forecast...Rise above flood stage by this morning and continue to
rise to near 19.0 feet (5.8 meters) by late this morning. The
river will fall below flood stage by late this morning.
* Impact...At 18.0 feet (5.5 meters), the river reaches minor flood
stage, and area rangeland continues flooding. Low water crossings
and other low-lying areas along nearby roads are flooded.
This crest compares to a previous crest of 19.0 feet (5.8 meters) on
Sep 21 1941.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Sat Sat
1PM 7PM 1AM 7AM
Black River Ma 12.0 18.0 10.5 Fri 8 AM 12.8 5.3 2.1 2.8
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Sat Sat
1PM 7PM 1AM 7AM
Black River Ma 3.7 5.5 3.2 Fri 8 AM 3.9 1.6 0.6 0.9
&&
LAT...LON 3195 10485 3212 10485 3237 10402 3221 10403 3195 10452
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 19, 6:41 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 19, 6:41 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 AM CDT Fri Sep 19 2014
.UPDATE...
Update to add Ward, Pecos, Crane, Upton and Reagan to the Flash
Flood Watch through tonight.
&&
.DISCUSSION...
A Mesoscale Convective Vortex is currently moving across the
forecast area accompanied by a large area of showers and
thunderstorms. One hour rainfall totals are topping out in the 1-2
inch range with the embedded thunderstorms. Many areas being
affected by the heavy rainfall right now have had heavy rainfall in
the last 24-36 hours, although it has been spotty further south.
Since the 19/12Z KMAF sounding had a precipitable water of 1.81,
which is over 3 standard deviations above normal, heavy rainfall and
flash flooding are definitely a continuing threat today and tonight.
The showers and thunderstorms on radar are progressing to the
east/southeast, so have decided to add Ward, Pecos, Crane, Upton and
Reagan to the Flash Flood Watch. Have increased PoPs and
increased rainfall amounts in the forecast. We may need to extend
the Watch further south later today since the remnants of Odile
appear to be moving eastward over the area, as opposed to
northeast as previous models suggested. Stay tuned. 67
&&
.PREV DISCUSSION... /ISSUED 536 AM CDT Fri Sep 19 2014/
AVIATION...
Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.
PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/
Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX. A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.
The region is in the middle of an extended flash flood event. A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today. As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues. Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin. This MCV is expected to persist through the morning.
Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today. Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with. Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west. Will go with likely
pops for the northern half of area today. Went ahead and extended
the FFA out another 12 hrs through tonight. Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.
In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail. Could see these strong storms again today and
will highlight in HWO.
Temperatures will be very dependent on rain and cloud cover. highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb. Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it. Little change in temps
Sunday or through the rest of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 81 67 83 68 / 100 70 40 40
BIG SPRING TX 83 69 84 70 / 100 60 50 40
CARLSBAD NM 81 66 83 68 / 80 60 30 20
DRYDEN TX 88 74 89 76 / 40 40 30 20
FORT STOCKTON TX 86 68 88 69 / 60 50 30 20
GUADALUPE PASS TX 79 63 83 62 / 60 50 20 20
HOBBS NM 79 64 82 65 / 100 70 30 30
MARFA TX 80 62 82 62 / 50 40 30 20
MIDLAND INTL AIRPORT TX 82 69 84 69 / 100 60 50 40
ODESSA TX 83 68 85 68 / 100 60 40 40
WINK TX 85 69 89 69 / 100 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
Mountains...Howard...Loving...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
&&
44/72
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 2:26 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 326 AM CDT FRI SEP 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE NEEDED TO PROMOTE EFFICIENT FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO... DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL REMAIN ELEVATED DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 19, 7:01 AM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD S WHITES CITY 32.18N 104.38W
09/19/2014 EDDY NM LAW ENFORCEMENT
THE NEW MEXICO STATE POLICE REPORTED HIGHWAY 62/180 IS
CLOSED DUE TO HIGH WATER APPROXIMATELY 7 MILES SOUTHWEST
OF WHITES CITY.
&&
AKLLocal storm report, Sep 19, 7:48 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD ORLA 31.83N 103.91W
09/19/2014 REEVES TX LAW ENFORCEMENT
ROADS IN ORLA COMING APART FROM FLOWING WATER.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:12 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 18, 9:29 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 19, 12:43 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 19, 1:35 AM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
| Sep 19, 4:05 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 19, 6:14 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 19, 6:52 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 19, 8:06 AM MDT | River Flood Warning | MAF | Eddy | 15 hr |
| Sep 19, 8:20 AM MDT | Areal Flood Warning | MAF | Eddy | 3 hr |
| Sep 19, 9:10 AM MDT | Areal Flood Warning | MAF | Lea | 6 hr |
| Sep 19, 9:48 AM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
| Sep 19, 3:20 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
River Flood Warnings in New Mexico, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.